Texas, 2013Heavy Rain in Texas, May 28, 2013
May 28, 2013 · NWS AMA · 1 event in 1 county or zone
During the late evening of the 28th, a dryline retreated westward across Deaf Smith County as the nocturnal low level jet transported moisture from the Gulf of Mexico northwestward. A near stationary discrete supercell formed along this retreating dryline and produced copious amounts of large hail and brief periods of heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late evening of the 28th, a dryline retreated westward across Deaf Smith County as the nocturnal low level jet transported moisture from the Gulf of Mexico northwestward. A near stationary discrete supercell formed along this retreating dryline and produced copious amounts of large hail and brief periods of heavy rain. The large hail clogged drainage systems which caused localized flooding in Deaf Smith County. Flooded areas were contained to low lying areas and did not affect roadways. The flood waters quickly receded once the supercell moved northeast out of the area and the drainage systems became unclogged. No injuries, high water rescues, or fatalities were associated with this localized flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 28, 5:02 PM CST, 2 hours 39 minutes earlier.
Area forecast discussion, May 28, 5:02 PM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
602 PM CDT TUE MAY 28 2013
.AVIATION...
A STATIONARY FRONT NEAR THE OKLAHOMA PANHANDLE AND A DRYLINE
EXTENDING FROM THE FRONT IN THE EASTERN OKLAHOMA PANHANDLE SOUTHWEST
INTO THE SOUTHWEST TEXAS PANHANDLE WILL PRODUCE SCATTERED CONVECTION
MAINLY AFFECTING THE AMARILLO TAF SITE THROUGH 06Z WEDNESDAY. VFR
CONDITIONS ARE EXPECTED OUTSIDE OF THE CONVECTION. SOUTHERLY TO
SOUTHWESTERLY WINDS 15 TO 25 KNOTS WITH HIGHER GUSTS EXCEPT WIND
GUSTS OF 40 TO 50 KNOTS OR GREATER NEAR THE CONVECTION.
SCHNEIDER
&&
.PREV DISCUSSION... /ISSUED 236 PM CDT TUE MAY 28 2013/
DISCUSSION...
WE HAVE A LOT OF INTERESTING FEATURES ACROSS THE PANHANDLES THIS
AFTERNOON. A DRYLINE WAS RETREATING NORTHWESTWARD ACROSS THE
NORTHWEST THIRD OF THE TEXAS PANHANDLE. A STATIONARY FRONT WAS FOUND
EAST/WEST ACROSS THE OKLAHOMA PANHANDLE. A JET STREAK IN THE UPPER
LEVELS WAS APPROACHING THE SOUTHEAST TEXAS PANHANDLE FROM THE
SOUTHWEST. ALL OF THESE FEATURES WILL PROBABLY HELP THUNDERSTORMS TO
DEVELOP THIS AFTERNOON INTO THIS EVENING. SOME OF THE STORMS WILL
LIKELY BE SEVERE WITH THE GREATEST THREAT ACROSS THE EASTERN HALF OF
THE PANHANDLES.
NOCTURNAL SHOWERS AND THUNDERSTORMS WOULD NOT BE OUT OF THE
QUESTION AFTER MIDNIGHT AS THE MAIN UPPER LEVEL SHORT WAVE
APPROACHES FROM CENTRAL NEW MEXICO. HAVE ADDED SOME POPS FURTHER
WEST ACROSS THE SOUTHERN TEXAS PANHANDLE FOR THIS POSSIBILITY.
THE DRYLINE IS EXPECTED MOVE INTO THE EASTERN OKLAHOMA AND TEXAS
PANHANDLES BY THUNDERSTORM INITIATION TIME WEDNESDAY AFTERNOON.
WOULD NOT BE SURPRISED IF THE DRYLINE ENDS UP FURTHER EAST THAN
WHAT THE CURRENT MODELS SHOW GIVEN THE STRENGTHENING WESTERLY FLOW
ALOFT AS THE SHORT WAVE TROUGH TRANSLATES ACROSS THE REGION. AGAIN
SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING
WINDS THE MAIN THREATS.
WILL KEEP THE FORECAST DRY FROM THURSDAY ONWARD AS A DRIER AIR
MASS FILTERS ACROSS THE PANHANDLES.
FIRE WEATHER...
ANY ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS FOR WEDNESDAY WILL
BE CONDITIONAL ON HOW MUCH AND HOW WIDESPREAD THE RAIN IS TONIGHT...
SO WILL HOLD OFF ON ANY FIRE WEATHER WATCHES FOR NOW. IF WE DO NOT
SEE MUCH RAIN...THEN AREAS WEST OF A GUYMON TO AMARILLO LINE COULD
SEE CRITICAL FIRE WEATHER CONDITIONS ON WEDNESDAY. ELEVATED TO NEAR
CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE FOR MUCH OF THE
WEST AND CENTRAL PANHANDLES ON THURSDAY...BUT THE WINDS WILL BE
LIGHTER. THE WINDS MAY BE A BIT STRONGER ON FRIDAY ALONG WITH
RELATIVE HUMIDITY VALUES BELOW 20 PERCENT.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
11/08
Hazardous weather outlook, May 28, 2:08 PM CST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
308 PM CDT TUE MAY 28 2013
OKZ001>003-TXZ001>020-290815-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
308 PM CDT TUE MAY 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
THUNDERSTORMS...SOME SEVERE...WILL BE SCATTERED ACROSS THE PANHANDLES
TONIGHT. LARGE HAIL...DAMAGING WINDS AND LOCALIZED FLOODING ARE THE
MAIN HAZARDS. AN ISOLATED TORNADO CAN ALSO NOT BE RULED OUT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE TEXAS AND OKLAHOMA
PANHANDLES WEDNESDAY AND WEDNESDAY NIGHT. THESE STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE
ACROSS THE WESTERN AND CENTRAL PANHANDLES WEDNESDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY THIS EVENING.
AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
POSSIBLE ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS WEDNESDAY THROUGH
FRIDAY.
GOEHRING
In the hours before
Local storm report, May 28, 7:13 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
813 PM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 10 N BOOTLEG 34.97N 102.81W
05/28/2013 E2.00 INCH DEAF SMITH TX NWS EMPLOYEE
&&
EVENT NUMBER AMA1300492
LGLocal storm report, May 28, 7:18 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
818 PM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM TSTM WND DMG 2 E ELMWOOD 36.62N 100.48W
05/28/2013 BEAVER OK EMERGENCY MNGR
8 POWER POLES DOWN
&&
EVENT NUMBER AMA1300493
FENNERLocal storm report, May 28, 7:22 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
822 PM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM NON-TSTM WND DMG 6 SW BEAVER 36.75N 100.59W
05/28/2013 BEAVER OK EMERGENCY MNGR
TREE DOWN AND BLOCKING ROAD.
&&
EVENT NUMBER AMA1300494
FENNERLocal storm report, May 28, 7:26 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
826 PM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM NON-TSTM WND DMG BEAVER 36.81N 100.52W
05/28/2013 BEAVER OK EMERGENCY MNGR
NUMEROUS REPORTS OF TREE BRANCHES DOWN UP TO 4 INCHES
IN DIAMETER.
&&
EVENT NUMBER AMA1300495
FENNERLocal storm report, May 28, 7:34 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
834 PM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM HAIL 7 W SIMMS 35.03N 102.78W
05/28/2013 M1.25 INCH DEAF SMITH TX STORM CHASER
HAIL COVERING THE ROAD 2 INCHES DEEP.
&&
EVENT NUMBER AMA1300496
LGLocal storm report, May 28, 7:40 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
840 PM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM HAIL 15 S ADRIAN 35.06N 102.66W
05/28/2013 M1.50 INCH DEAF SMITH TX STORM CHASER
&&
EVENT NUMBER AMA1300497
FENNERHeavy Rain, Deaf Smith
- When
- May 28, 7:41 PM CST to 7:58 PM CST
- Where
- Deaf Smith County, 5 mi E of Simms
- Reported by
- Emergency Manager
- Coordinates
- 35.030, -102.572
The Emergency Manager for Deaf Smith County reported that hail up to the size of tennis balls (2.00 inches) was covering the ground and roadways. The hail clogged drainage systems which caused fields along the road to become flooded. The flood waters did not impact the roads and quickly receded once the drainage systems unclogged.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Pennsylvania, May 28 to 29, 20131 death · 7 injured · $455,000 · EF1 · 7 events
- Tornadoes and Hail in Texas, May 28, 2013$521 million · EF0 · 58 events
- Tornadoes and Flash Flooding in Kansas, May 28 to 29, 2013EF3 · 44 events
- Tornadoes and Damaging Wind in Michigan, May 28, 2013$865,000 · EF2 · 8 events
- Lightning Strike in Florida, May 28, 20131 death · 1 event
- Flash Flooding and Flooding in Iowa, May 28 to 29, 2013$3.1 million · 1.5 in hail · 37 events
- Tornadoes and Hail in Oklahoma, May 28, 2013$800,000 · EF0 · 7 events
- Flash Flood and Flood in Illinois, May 28 to 30, 2013$1.0 million · 2 events
- Tornado and Damaging Wind in South Dakota, May 28, 20132 injured · $125,000 · EF1 · 2 events
- Hail in Kansas, May 28, 2013$800,000 · 1.75 in hail · 2 events
- Tornado and Flash Flooding in Illinois, May 28 to 29, 2013$67,000 · EF0 · 14 events
- Hail and Damaging Wind in Texas, May 28, 2013$75,000 · 2.5 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459205.